Aa
A
A
A
Close
Pain Management Community
9.73k Members
1264863 tn?1391121793

Fentanyl and weight gain? Anyone?

I have been on the patches for about three months now.  In that short time I have gone from 105lbs to 130lbs.  I am NOT happy about it.  It is causing me to become depressed and not eat.  
Has anyone gained weight on Fentanyl patches?
12 Responses
Avatar universal
Hi, I have been on everything over the years. I have sever neuropathy with crush injuries and compartment syndrome. They started me on 25 mcg of fentanyl every 3 days with morphine for breakthrough, I spent 3 weeks in the hospital and in that time they worked me up to 50 mcg's of the fentanyl and breakthrough meds.(don't remember which ones) I was about 120 lbs when I went into the hospital and lost about 20 lbs. The fentanyl turned my beautiful silver hair dull yellow, which started falling out imensly, my nails started getting long white ridges and I couldn't eat. My PM doc switched me to oxy 20mg 3 x day. My nails came back my hair is pretty again and I do occasionally eat.  Thank god for chocolate Ensure. I would have probably died of starvation. The silver lining of your depression is not eating, you will probably loose the weight.
Every med is different to your body, finding the meds that work the best is the hardest part. What dosage are you on? Is your doctor and pain specialist or a pain doctor. Tell him about not being happy with the weight gain, he might have a solution. The doctor needs to address your depression. Fentanyl is a great pain med, but you have to be comfortable with your meds. The problem with the patches is the smaller you are the harder it is to find a "spot" where they are comfortable on your body. Keep us advised.
Avatar universal
Have u ever been on butrans patch? My pain doc recommend that for me. I'm on narco now and says I'm to young to be on that for ever.
1264863 tn?1391121793
Well got on the scale today and I am up to 135lbs.  I swear I am gaining weight DAILY.  This is craziness.  I will not and can not live like this.  I did start Cembalta about a month after the fentanyl.  Could that be the reason for the weight gain?  I would be sad if it was because I am finally happy again and I was so depressed I wasen't even getting out of bed.  So those are the only two medications that are new over the past 6 months.  Any ideas?  HELP!  There is no ammount of antidepressant that can help me if I don't stop gaining weight.  I have issues in this department that go back to childhood and I have to loose it.  Problem is with my pain issues I can bearly walk through a grocery store.  How am I going to excersize to loose what I have gained even if I do figure out why I'm gaining at this wierd rate? I only eat one meal a day as it is.  
1 Comments
It's been four years since you wrote this, how are things now? Did you find a pain solution that didn't cause weight gain?
Avatar universal
That's tough. I'd say it's the anti D's. They are know for that. These meds are rough. It seems we r always stuck just trying to feel normal. I had a friend that would not go on them because she was worried about weight gain. What does your doc say?
Avatar universal
Hi, No I haven't been on the butrans patch because it is contraindicated for trazadone which is an anti-depressant but I use it for sleep. My phamacist recommended the butrans to me once. What can you tell me about it. I know it stays on for 7 days. Is it flat or does it have a well. How do you make it stay on for 7 days? Will it stay on for 7 days. Is it a large patch? Does it work?
Avatar universal
I have not got it yet. I'm to scared. Lol
I don't like the idea of something in me 24-7. I got see my doc Tuesday to talk more about it. I know it's new and less crazy than what your on now. No way would my doc put me on that. I guess those really make u feel good lol. I'm think long acting morp? Does that really work? I guess 12 hours at a time? Iv read that butrans only really last for about 4-5 days Begore it starts running out on you.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches